Women age 50 and over have been taking Fosamax or Actonel to prevent hip, spine and wrist fractures resulting from the onset of osteoporosis. Ironically, some Fosamax and Actonel patients have suffered fractures curiously similar to those the drugs are meant to protect against—and often through simple, everyday movements.
A study published Monday by the Archives of Internal Medicine in conjunction with the American Medical Associate found a causal connection between the drugs and atypical, particularly rare thigh fractures. The researchers noted that the fracture risk can increase dramatically the longer one uses Fosamax or Actonel.
For example, with less than 2 years of use, users are 35 times more likely to develop a femur fracture. However, that statistic skyrockets to 117 times more likely for the period of 5 to 9 years of use. After more than 9 years of use, one is 176 times more likely to suffer a fracture. In light of these statistics, it is not surprising that one of the study’s authors suggested reconsideration after 3 to 5 years, “[o]therwise, it is possibly causing more harm than benefit.”
In 2010 this risk was acknowledged by the U.S. Food and Drug Administration, which included a fracture warning on the Fosamax and Actonel label. Notwithstanding, both drugs are the subject of currently-pending product liability lawsuits.